The nurse's patient with panic disorder is crying and hyperventilating and states "Everything is falling apart!" What should be the nurse's priority action?
• Individuals with panic disorder experience unexpected anxiety attacks, characterized by intense fear, derealization or depersonalization, and resulting in autonomic symptoms to include tachycardia, increased blood pressure, and respiratory symptoms such as hyperventilation or breath-holding.
• Rapid, shallow breathing leads to hyperventilation and mild respiratory alkalosis, leading to dizziness, tremors, and palpitations. In turn,
• Nurses who encounter a patient having an anxiety attack should address the physiological needs of the patient first. Leading the patient through a deep breathing exercise helps the patient to slow their breathing. Once the patient is calm, or after this intervention has been attempted, other interventions may be appropriate.
• Anxiolytics like diazepam (Valium) or lorazepam (Ativan) may be administred to a patient having an anxiety attack, but it is not the first intervention that should be used.
• Discussing the reason for the patient's anxiety attack will not be possible until the episode has passed. This intervention is more appropriate for a patient in situational distress.
• Telling someone having an anxiety attack to stop crying or hyperventilating will not work and may exacerbate (increase) the anxiety symptoms.